Kansas, 2011

Hail in Kansas, April 24, 2011

April 24, 2011 · NWS ICT · 8 events in 2 counties and zones

A stalled frontal boundary over Oklahoma, Arkansas and Missouri resulted in a few clusters of strong to severe thunderstorms over extreme southeast Kansas during the evening hours on the 24th. Along with localized areas of heavy rain, large hail up to golfball size was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A stalled frontal boundary over Oklahoma, Arkansas and Missouri resulted in a few clusters of strong to severe thunderstorms over extreme southeast Kansas during the evening hours on the 24th. Along with localized areas of heavy rain, large hail up to golfball size was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 5:50 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 24, 5:50 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SUN APR 24 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK SFC-850MB LOW PRESSURE SITUATED OVER ERN NM AT 25/0ZZ WILL MOVE
SLOWLY E ACROSS TX PANHANDLE TO CNTRL OK THROUGHOUT THE NGT. THIS
WOULD INDUCE CIGS TO GRADUALLY LWR OVER ALL 5 TERMINALS. LOWEST CIGS
TO OCCUR OVER KCNU WHICH WILL DETERIORATE EVEN FURTHER FROM IFR TO
LIFR THIS EVENING. WITH ISENTROPIC ASCENT STEADILY INCREASING EXPECT
REMAINING TERMINALS TO DROP INTO IFR CIG STATUS 25/06Z-25/09Z WITH -RA
SPREADING N/NE ACROSS KS...WITH MVFR VSBYS LIKELY OVER ALL 5 TERMINALS
BY 25/12Z.

&&

.PREV DISCUSSION... /ISSUED 227 PM CDT SUN APR 24 2011/

DISCUSSION...
A BROAD MID/UPPER TROUGH WAS SITUATED ACROSS THE CENTRAL GREAT BASIN
AREA AND THE SOUTHWEST STATES WHILE SOUTHWEST MID/UPPER FLOW WAS
PRESENT ACROSS THE PLAINS AND LOCATIONS DOWNSTREAM. AT THE
SURFACE...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ONGOING NORTH OF
A STATIONARY FRONT ACROSS THE LOWER/MID MISSISSIPPI VALLEY AREAS
INCLUDING THE OHIO AND TENNESSEE VALLEY AREAS WHILE PARTLY TO MOSTLY
CLOUDY SKIES WERE THE RULE ACROSS KANSAS.

TONIGHT...THE STATIONARY FRONT THAT EXTENDS OVER THE SOUTHERN PLAINS
IS PROGGED TO RETURN NORTH THROUGH TONIGHT/EARLY MONDAY. THE GFS IS
MORE AGGRESSIVE BRINGING THE FRONT NORTH WHEN COMPARED TO THE
NAM/SREF LEADING TO LOWER CONFIDENCE IN WIDESPREAD WETTING RAINS
ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS AND WILL TREND
POPS BACK TO PRIMARILY SOUTHEAST KANSAS THROUGH AROUND 06Z. AFTER
06Z AN INCREASING LLJ/300-305K ISENTROPIC UPGLIDE MAY RESULT IN
ELEVATED STORMS ALONG AND NORTH OF H85 FRONT EXPECTED TO RESIDE
ACROSS SOUTHERN KANSAS. MAINTAINED LIKELY POPS ACROSS MUCH OF THE
AREA WITH THE HIGHEST CONFIDENCE ACROSS SOUTHEAST KANSAS WHERE
STEEPER MID LVL LAPSE RATES/ML CAPE AROUND 1200-1500 J/KG AND
SUFFICIENT 1-6KM BULK SHEAR MAY RESULT IN A FEW SEVERE THUNDERSTORMS
WITH LARGE HAIL.

LARGE-SCALE FORCING FOR ASCENT WILL CONTINUE ON MONDAY AS THE
MID/UPPER TROUGH TRANSLATES OVER THE ROCKIES AND INTO THE CENTRAL
PLAINS STATES. THE BEST CHANCE FOR A STRONG THUNDERSTORM OR TWO WILL
BE ACROSS FAR SOUTHEAST KANSAS ALONG THE COLD FRONT AS IT MOVES OVER
THE AREA DURING THE AFTERNOON HOURS. LOWERED POPS ACROSS THE WESTERN
ZONES WITH INCREASING LARGE-SCALE FORCING FOR SUBSIDENCE/ISENTROPIC
DOWNGLIDE EXPECTED LATER IN THE PERIOD.

TUESDAY-WEDNESDAY...A MEAN LARGE-SCALE TROUGH IS PROGGED TO REMAIN
ENTRENCHED ACROSS THE CENTRAL CONUS PROVIDING A CONTINUATION OF
BELOW NORMAL TEMPERATURES AND CONTINUED CHANCES FOR DEEP MOIST
CONVECTION THROUGH EARLY WEDNESDAY. THIS WAS HANDLED WELL IN THE
PREVIOUS FORECAST WITH ONLY MINOR ADJUSTMENTS MADE.

THURSDAY-SUNDAY...A MID/UPPER RIDGE WILL RETURN TO THE CENTRAL CONUS
IN THE THURSDAY-FRIDAY PERIODS WITH RISING HEIGHTS/INCREASING
THICKNESS SUPPORTING RISING TEMPERATURES AND DRY WEATHER CONDITIONS
ACROSS THE PLAINS STATES. A POTENT SHORTWAVE TROUGH IS PROGGED TO
TRANSLATE EAST ACROSS THEN NORTHERN PLAINS ON SATURDAY DRIVING A
COLD FRONT SOUTH ACROSS THE CENTRAL PLAINS RESULTING IN MORE
SEASONABLE TEMPERATURES FOR SATURDAY AND SUNDAY WITH LOW
PROBABILITIES FOR SHOWERS AND THUNDERSTORMS. BETTER CHANCES FOR
DEEP MOIST CONVECTION WILL LIKELY BE ALONG THE FRONTAL BOUNDARY
WHICH IS EXPECTED TO STALL TO THE SOUTHEAST OF THE AREA.

MWM

FIRE WEATHER...
FIRE WEATHER CONCERNS WILL REMAIN LOW THROUGH MIDWEEK WITH LIMITED
INSOLATION AND CONTINUED CHANCES FOR PRECIPITATION. NEAR CRITICAL
FIRE WEATHER CONDITIONS MAY ARRIVE TOWARD THE END OF THE WEEK WITH
INCREASING SOUTHERLY WINDS AND MILD TEMPERATURES RETURNING TO THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  61  42  66 /  70  50  10  30
HUTCHINSON      47  58  40  65 /  50  40  10  40
NEWTON          49  59  40  66 /  60  50  10  30
ELDORADO        51  61  41  66 /  80  50  10  30
WINFIELD-KWLD   52  63  42  67 /  80  50  10  30
RUSSELL         44  52  38  62 /  50  30  10  30
GREAT BEND      45  52  38  62 /  50  30  10  40
SALINA          47  57  39  66 /  50  50  10  30
MCPHERSON       48  57  40  65 /  50  50  10  30
COFFEYVILLE     56  68  46  68 /  90  70  30  10
CHANUTE         53  66  45  67 /  90  80  30  10
IOLA            52  66  45  67 /  90  80  30  10
PARSONS-KPPF    56  68  46  68 /  90  80  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 2:46 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT SUN APR 24 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME LIKELY BY LATE TONIGHT ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS. A FEW OF THE STORMS COULD BE STRONG
ESPECIALLY CLOSER TO THE OKLAHOMA STATE LINE WHERE HAIL UP TO
NICKEL SIZE IS POSSIBLE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE
ACROSS FAR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL WILL BE POSSIBLE
MONDAY MORNING AND AFTERNOON ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS...AS A WARM FRONTAL BOUNDARY MOVES ACROSS THE AREA.

ANOTHER STORM SYSTEM WILL BRING INCREASING CHANCES FOR
THUNDERSTORMS TO SOUTHERN KANSAS ON TUESDAY AND WEDNESDAY. A FEW
STORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL...BUT THE
PRIMARY RISK WILL BE LOCALLY HEAVY RAIN...POSSIBLY LEADING TO SOME
MINOR FLOODING OVER SOUTHEAST KANSAS.

A CHANCE OF THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH SATURDAY
NIGHT FOR CENTRAL AND EASTERN KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR
TONIGHT...BUT MAY BE NEEDED ACROSS SOUTHEAST KANSAS ON MONDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 24, 7:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT SUN APR 24 2011

KSZ099-100-250130-
LABETTE-MONTGOMERY-
807 PM CDT SUN APR 24 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE AND MONTGOMERY COUNTIES...

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WANN...OR 13 MILES SOUTHWEST OF
COFFEYVILLE...AND MOVING NORTHEAST AT 55 MPH.

NICKEL TO QUARTER SIZE HAIL IS POSSIBLE WITH THIS STORM. THIS TIME
COULD BECOME MARGINALLY SEVERE.

The radar

The Tulsa radar (KINX), 92 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Montgomery

When
April 24, 7:15 PM CST
Where
Montgomery County, 3.45 mi SW of Coffeyville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.000, -95.680

Hail, Montgomery

When
April 24, 7:21 PM CST
Where
Montgomery County, 1.3 mi WNW of Coffeyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.040, -95.650

Hail, Montgomery

When
April 24, 7:22 PM CST to 7:25 PM CST
Where
Montgomery County, 1.1 mi E of Cedar Bluff
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.080, -95.630

Hail, Montgomery

When
April 24, 7:24 PM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.040, -95.630

Hail, Montgomery

When
April 24, 7:35 PM CST
Where
Montgomery County, Cherryvale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -95.550

Hail, Montgomery

When
April 24, 7:35 PM CST
Where
Montgomery County, 3.45 mi S of Cherryvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.220, -95.550

Hail, Labette

When
April 24, 7:48 PM CST
Where
Labette County, 0.69 mi S of Parsons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.340, -95.270

Hail, Labette

When
April 24, 7:48 PM CST
Where
Labette County, 0.55 mi E of Dennis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -95.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296463, 296464, 296466, 296465, 296467, 296468, 296469, 296470.